Ohio, 2003

Flooding and Hail in Ohio, August 7, 2003

August 7, 2003 · NWS ILN · 6 events in 6 counties and zones

2 thunderstorm wind, 2 flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 7, 7:55 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 7:55 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
855 AM EDT THU AUG 7 2003

LOOKS LIKE MORE OF THE SAME FOR THIS AFTERNOON WITH UPPER LEVEL TROF
IN PLACE. THIS WILL COMBINE WITH WEAK INSTABILITY TO PRODUCE
ISOLATED SHOWERS AND A FEW THUNDERSTORMS LATER THIS AFTERNOON AND
INTO EARLY EVENING. CURRENT FORECAST HAS THIS HANDLED WELL SO WILL
ONLY UPDATE TO FRESHEN UP WORDING.

.ILN...NONE.
Hazardous weather outlook, Aug 7, 2:06 AM EST, 8 hours 59 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
306 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL AND VERY
LOCALIZED FLOODING. SINCE THE NATURE OF THESE STORMS WILL BE
ISOLATED AND THE AREA AFFECTED VERY SMALL...WARNINGS ARE NOT
EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ON FRIDAY AND SATURDAY MAY PRODUCE TORRENTIAL
RAINFALL AND VERY LOCALIZED FLOODING. SINCE THE NATURE OF THESE
STORMS WILL BE ISOLATED AND THE AREA AFFECTED VERY SMALL...WARNINGS
ARE NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
August 7, 11:05 AM EST to 11:08 AM EST
Where
Fairfield County, Pickerington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -82.750

Numerous trees were downed.

Flood, Franklin

When
August 7, 2:40 PM EST to 4:15 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused localized street flooding in Columbus and Springfield.

Thunderstorm Wind, Brown

When
August 7, 3:30 PM EST to 3:33 PM EST
Where
Brown County, Hamersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -83.983

Trees and powerlines were downed. Two trees fell on a house, causing minor damage.

Hail, Warren

When
August 7, 3:53 PM EST to 3:56 PM EST
Where
Warren County, Pekin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -84.200

Hail, Greene

When
August 7, 4:14 PM EST to 4:17 PM EST
Where
Greene County, Beavercreek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -84.067

Flood, Clark

When
August 7, 6:00 PM EST to 7:15 PM EST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Scattered thunderstorms with heavy rain caused localized street flooding in Columbus and Springfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377121, 5377122, 5377118, 5377119, 5377120, 5377123.